Alert archive / Oklahoma / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 397, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Jul 29, 1997, 4:24 PM CDT for Cotton County, Oklahoma. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jul 29, 1997, 4:24 PM CDT (21:24 UTC)
- Expired
- Jul 29, 1997, 5:00 PM CDT
- In force
- 36 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Cotton County, OK
The radar
The Altus AFB radar (KFDR), 60 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Fort Sill, OK (KFSI), launched 12:00Z, 9.4 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 875 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 1195 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KOKC 292125 RRA
SVROKC
OKC033-292200-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
424 PM CDT TUE JUL 29 1997
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A SEVERE
THUNDERSTORM WARNING EFFECTIVE UNTIL 500 PM CDT FOR PEOPLE IN
THE FOLLOWING COUNTIES
IN SOUTHWESTERN OKLAHOMA
COTTON
INCLUDING THE FOLLOWING LOCATIONS
TEMPLE AND WALTERS
AT 424 PM CDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3
MILES WEST OF WALTERS. THE STORM WAS NEARLY STATIONARY. THIS STORM
WILL BE CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 65 MPH AS
WELL AS HAIL TO THE SIZE OF QUARTERS.
MOVE TO AN INTERIOR ROOM AWAY FROM WINDOWS AND ELECTRICAL
APPLIA`NCES. HEAVY RAINS MAY QUICKLY FLOOD ROADWAYS -- DO NOT
DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
LAT...LON 3423 9816 3423 9856 3445 9857 3448 9817
...SPEG.What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 3:50 PM CDT, 34 minutes earlier.
Area forecast discussion, Jul 29, 3:50 PM CDT, 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 340 PM CDT TUE JUL 29 1997 AFTERNOON THUNDERSTORMS HAVE FIRED UP ONCE AGAIN NEAR THE WEAK FRONTAL BOUNDARY ALONG THE RED RIVER. STORMS DEVELOPED EARLIER OVER NORTHERN OKLAHOMA NEAR THE 850MB FRONTAL BOUNDARY AND IN THE VICINITY OF A 500 MB VORT MAX. HOWEVER...MUCH OF THE NORTHERN OK STORMS HAVE WEAKENED AND DISSIPATED. TEMPERATURES VARY QUITE A BIT ACROSS THE FORECAST AREA THIS AFTERNOON WITH LOW 80S OVER THE NORTH AND AROUND 100 DEGS IN THE SOUTHWEST. WILL GO WITH MOSTLY CLOUDY SKY COVER TONIGHT. WITH DECENT LOW AND MID LEVEL MOISTURE PROGGED TO STAY OVER THE AREA...WILL CARRY AT LEAST SLIGHT CHANCE POPS FOR TONIGHT. HOWEVER WILL CARRY THE HIGHEST POPS OVER THE SOUTHEAST...CLOSE TO THE SURFACE BOUNDARY AND THE 500 MB SHORTWAVE THAT IS MOVING SOUTHWARD ALONG THE EDGE OF THE UPPER RIDGE PARKED OVER THE SOUTHERN PLAINS. UPPER 60S TO MID 70S SHOULD DO FOR MINS TONIGHT. WILL CONTINUE LOW POPS THROUGH WEDNESDAY WITH 850 MB BOUNDARY AND DECENT MOISTURE OVER THE AREA. BY WEDNESDAY NIGHT AND INTO THURSDAY...DRIER AIR PUSHES SOUTHWARD AS SURFACE RIDGE BUILDS INTO SOUTH CENTRAL U.S. WARMUP KICKS BACK IN DURING THE EXTENDED PERIOD WITH SOUTHWESTERLY FLOW RETURNING AS LEE TROUGH DEVELOPS . WILL BRING IN SLIGHT CHANCE POPS IN ON SUNDAY. NOT MUCH DIFFERENCE IN NGM AND AVN MOS TEMPS AND DIDN'T DEVIATE MUCH FROM THEM. POPS ARE GENERALLY HIGHER THAN GUIDANCE FOR TONIGHT AND WEDNESDAY. FCSTID = 17/MMT OKC 71 86 69 89 / 30 20 0 0 HBR 73 87 69 91 / 20 20 10 10 SPS 74 92 72 93 / 20 30 10 10 GAG 68 85 65 89 / 30 20 10 10 PNC 72 86 70 91 / 30 20 04 0 DUA 75 90 72 90 / 40 30 10 10 .OKC... OK...NONE. TX...NONE.
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 4:35 PM CDT | Severe Thunderstorm Warning | OUN | Jefferson | 40 min |
| Jul 29, 4:58 PM CDT | Severe Thunderstorm Warning | OUN | Cotton | 32 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.